Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 17, 2008, 4:05 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2008, 4:05 PM MDT (22:05 UTC)
- Expired
- Jun 17, 2008, 4:20 PM MDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 172204 TORGLD COC017-063-172300- /O.NEW.KGLD.TO.W.0071.080617T2205Z-080617T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 405 PM MDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 500 PM MDT * AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH CENTRAL CHEYENNE COUNTY...OR 14 MILES NORTHEAST OF WILD HORSE... MOVING EAST AT 21 MPH. * THE TORNADO WILL BE NEAR... RURAL NORTHERN CHEYENNE COUNTY AROUND 420 PM MDT A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3914 10234 3879 10237 3892 10298 3910 10297 TIME...MOT...LOC 2205Z 278DEG 18KT 3898 10282 $$
1 follow-up statement
000 WWUS53 KGLD 172220 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT TUE JUN 17 2008 COC017-063-172231- /O.CAN.KGLD.TO.W.0071.000000T0000Z-080617T2300Z/ CHEYENNE CO-KIT CARSON CO- 421 PM MDT TUE JUN 17 2008 ...THE TORNADO WARNING FOR SOUTH CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARS CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER. LAT...LON 3914 10234 3879 10237 3892 10298 3910 10297 TIME...MOT...LOC 2221Z 278DEG 18KT 3897 10272 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:41 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 2:41 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT TUE JUN 17 2008 .DISCUSSION... 229 PM MDT TUE JUN 17 2008 PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING THROUGHOUT MOST OF THE WEEK. THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE FRIDAY INTO SATURDAY. RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S. AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER INTO THE AFTERNOON HOURS. FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER 90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS OF SLIGHT CHANCE RAIN SHOWERS. BLM && .AVIATION... 705 PM MDT TUE JUN 17 2008 00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z. THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY. 26 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 17, 10:25 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT TUE JUN 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT TUE JUN 17 2008 /1125 AM CDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK SHORTWAVE TROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS TO THE REGION. THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER NORTHEASTERN COLORADO LATE THIS AFTERNOON. AS THE EVENING PROGRESSES...THESE STORMS SHOULD TRANSITION SOUTHEASTWARD INTO NORTHWEST KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING. FOLTZ
In the hours before
Special weather statement, Jun 17, 2:38 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 238 PM MDT TUE JUN 17 2008 COZ092-172100- CHEYENNE COUNTY- 238 PM MDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR KARVAL...OR 13 MILES NORTH OF WILD HORSE POINT...AND MOVING EAST AT 16 MPH. QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN CHEYENNE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Special weather statement, Jun 17, 3:03 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT TUE JUN 17 2008 COZ091-092-172130- CHEYENNE COUNTY-KIT CARSON COUNTY- 303 PM MDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYERO TO 13 MILES EAST OF KARVAL...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Local storm report, Jun 17, 3:39 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 26 SE HUGO 38.87N 103.13W
06/17/2008 E1.25 INCH CHEYENNE CO PUBLIC
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:20 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 55 min |
| Jun 17, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 42 min |
| Jun 17, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.